There is no simple answer to your question as the decision is a risk benefit assessment that should best be handled with shared decision making with your patient. Issues include how intense of a type IV immune response the patient had to thimerosol, how important is the vaccination and how risk adverse is your patient. Injecting a substance with a potential for systemic type IV sensitivity could cause a generalized, T cell mediated reaction but in reality the amount of thimerosal in the vaccine means the reaction would be confined to the injection site. The severity of the local reaction is difficult to predict.
There is a 1988 study of a small number of subjects with a history of positive patch test to thimerosal who were surveyed for thimerosal vaccine reactions. 31 of 50 completed a survey describing thimerosal vaccine reactions and 4 reported reactions. This did not differ from the frequency of adverse vaccine reactions in a matched, case-control cohort. However, the authors comment that individual reactions may be severe and ideally alternatives should be available. A subsequent Austrian study of 50 patients with thimerosal sensitivity who received thimerosal containing vaccines reported 1 "massive reaction". However, the reaction could not be repeated on subsequent vaccination. The authors conclude "Positivity to thimerosal thus represents no contra-indication to i.m immunization with Thimerosal-containing vaccines."
In summary, I would probably administer the vaccine after documenting a discussion of shared decision making and the patient agreeing to the potential for low risk. This decision is predicated on the intensity of the Type IV reaction and the importance of the vaccine and the availability of a thimerosal free vaccine.
1. Cox, Neil H., and Angela Forsyth. "Thiomersal allergy and vaccination reactions." Contact Dermatitis 18.4 (1988): 229-233.
2. Aberer, Werner. "Vaccination despite thimerosal sensitivity." Contact Dermatitis 24.1 (1991): 6-10.
I hope this information is of help to you and your patient.
All my best.
Dennis K. Ledford, MD, FAAAAI